Allergic reactions usually happen quickly within a few minutes of exposure to an allergen.
They can cause:
- A runny or blocked�nose
- Red, itchy, watery eyes
- Wheezing and coughing
- A red, itchy rash
- Worsening of�asthma or�eczema symptoms
Most allergic reactions are mild, but occasionally a severe allergic reaction called anaphylaxis or anaphylactic shock can occur.
Signs of anaphylaxis include any of the symptoms above, as well as:
- Swelling of the throat and mouth
- Difficulty breathing
- Blue skin or lips
- Collapsing and losing consciousness
If a young person is showing symptoms of anaphylaxis, you must:
- Call 999 for an ambulance immediately and say that you think they're having an anaphylactic reaction to... (the substance you believe has caused the reaction)
- Remove�any�trigger if possible ? for example, carefully pull out a wasp or bee sting stuck in their skin
- Lie them down flat, unless they're unconscious, pregnant�or having breathing difficulties
- If they have one, use an�adrenaline auto injector and follow the instructions on the box
- If there's a second auto injector available, give them a second injection five to 15 minutes after the first if their symptoms haven?t improved, in a different site to the first
- Try to remember the times when the adrenaline auto injector was given
If you think your child may have an allergy, take them to see their GP. If the GP agrees that there might be a mild allergy, they will give you advice and may offer treatment such as anti-histamine medication. If this is the case, you must inform the school to arrange for their medication to be safely stored and administered as required. If their allergy is particularly severe, or it's not clear what they're allergic to, they may be referred to an allergy specialist for testing and treatment.
If your child is at risk of anaphylaxis, you must inform their school and ensure they have their medication (an adrenaline auto injector) with them in school.
For children attending state maintained schools, free schools or academies, the school nursing service is here to support you. Once we have been informed, either by you or the school, that they have anaphylaxis, you will be asked to complete an allergy action plan which details their symptoms, medication and what to do in an emergency. Please update their school with any change in treatment and check that all medication held in school is within date.
Some schools will allow pupils to carry their adrenaline auto injectors with them while others keep them in a central place. It?s important for�everyone to be aware of your school?s policy as this will vary and may depend on the age of the young person. Their school may require you to provide two adrenaline auto injectors. Generally, by the time they go to secondary school, children should carry their adrenaline auto injectors with them.
You must make sure that�they are carrying their�adrenaline auto injectors with them if they?re going on a school trip.
The school nursing service delivers anaphylaxis updates to school staff. This supports schools to have the most up to date knowledge of anaphylaxis and how to manage a severe allergic reaction in school.
If your child attends an independent school, please make the school aware that your child has an adrenaline auto injector. The school will then be able to inform you of their provision for children with severe allergies.
You can support your child to understand about their anaphylaxis, identifying and avoiding their allergic triggers where possible, and ensuring they take their medication as prescribed as they will increasingly need to become independent in managing their condition.
If your child attends a state maintained school, free school or academy, your school nursing service is available to offer support and advice. We?re able to liaise with your GP practice on your behalf and we have strong links with the local hospitals. We offer anaphylaxis updates to school staff to support them.
We run a full service Monday to Friday term time and a reduced service throughout the school holidays.